Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Louisville, KY

May 26, 2004Green County, Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 26, 2004, 1:38 PM CDT for Green County, Taylor County, Kentucky. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2004, 1:38 PM CDT (18:38 UTC)
Expired
May 26, 2004, 2:15 PM CDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Green County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:00 PM CDTTSTM WND DMGCampbellsville, KYTREES WERE DOWNED.
May 26, 2:00 PM CDTTSTM WND DMGGreensburg, KYTREES AND POWER LINES WERE DOWNED.
May 26, 2:05 PM CDTTSTM WND DMGCampbellsville, KYALUMINUM SIDING WAS BLOWN OFF A RESIDENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 11:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS53 KLMK 261838
SVRLMK
KYC087-217-261915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL KENTUCKY
  TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 315 PM EDT(215 PM CDT)

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALLENDALE...OR ABOUT 55 MILES SOUTH OF
  LOUISVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALOMA...PIERCE AROUND 145 PM CDT
  BLACK GNAT...HOBSON...GREENSBURG...EXIE AROUND 150 PM CDT
  CAMPBELLSVILLE AROUND 255 PM EDT
  ELK HORN...MANNSVILLE AROUND 300 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3747 8552 3745 8563 3739 8566 3722 8569
          3712 8555 3716 8546 3727 8527 3732 8519
          3741 8512

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:30 AM CDT, 12 hours 8 minutes earlier.

Area forecast discussion, May 26, 1:30 AM CDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT WED MAY 26 2004

AFTER SUBSTANTIAL RAINS FELL ACROSS OUR CWA LAST EVENING...RADAR
SHOWS ADDITIONAL RAINFALL DEVELOPING ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. EXPECT THIS AREA TO MOVE INTO SOUTHERN INDIANA
AND WEAKEN TOWARDS DAWN. A SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE
IN SOUTHEAST MISSOURI...AND A STATIONARY FRONT ORIENTATED PARALLEL
TO BUT NORTH OF THE OHIO RIVER ACROSS SOUTHERN INDIANA. THIS FRONT
IS NOT EXPECTED TO MOVE MUCH...PERHAPS SAGGING SOUTH INTO EXTREME
NORTHERN KENTUCKY BY THIS AFTERNOON.

THE UPPER AIR PATTERN FOR TODAY AND TONIGHT WILL FEATURE A STRONG
ZONAL JET EXTENDING FROM A POSITIVELY TILTED TROUGH OVER THE
SOUTHERN ROCKIES ACROSS THE NORTHERN OHIO VALLEY. WITH FAST ZONAL
FLOW...INDIVIDUAL DISTURBANCES ARE HARD TO DISCERN. OVERALL I EXPECT
PRECIPITATION TO DIMINISH TO SCATTERED SHOWERS DURING THE MORNING
HOURS...BEFORE REDEVELOPING LATE THIS AFTERNOON IN A MORE UNSTABLE
ATMOSPHERE.

FOR WEDNESDAY NIGHT AND THURSDAY...STATIONARY FRONT WILL CONTINUE TO
RESIDE ACROSS LOWER OHIO VALLEY. YET ANOTHER IN A SERIES OF
DISTURBANCES WILL MOVE ACROSS CWA. EXACT LOCATION OF THE FRONT WILL
DETERMINE THE HEAVIEST RAINFALL...BUT LIKE TUESDAY
EVENING...TRAINING STORMS MAY BRING HEAVY RAINFALL TO AREAS OF
SOUTHERN INDIANA OR CENTRAL KENTUCKY. WITH WIDESPREAD RAINFALL
AMOUNTS OF 1 TO 2 1/2 HAVEN FALLEN TUESDAY EVENING...POSSIBILITY OF
FLOODING EXISTS AND WILL PROBABLY ISSUE FLOOD WATCH THROUGH 4 AM
THURSDAY.

WILL ALSO CONTINUE CHANCES OF RAIN THURSDAY NIGHT AND FRIDAY AS
STATIONARY FRONT STILL WAVERS ACROSS LOWER OHIO VALLEY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.

&&

DENMAN
Hazardous weather outlook, May 26, 12:15 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT WED MAY 26 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
115 PM EDT (1215 PM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A NEARLY STALLED FRONTAL BOUNDARY, COMBINED WITH A VERY MOIST AND
MODERATELY UNSTABLE AIRMASS, WILL PRODUCE PERIODS OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD
WATCH CONTINUES. IN ADDITION, THERE IS A SLIGHT RISK OF SEVERE
STORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH LARGE HAIL ALSO
A THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

KIRKPATRICK

In the hours before

Local storm report, May 26, 1:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
159 PM EDT WED MAY 26 2004...COR FOR SOURCE...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 PM     FLASH FLOOD      IRVINGTON               37.88N 86.28W
05/26/2004                   BRECKINRIDGE       KY   AMATEUR RADIO

            FIVE TO SIX INCHES WERE OVER A ROAD IN THE TOWN OF
            IRVINGTON. TWO INCHES OF WATER WERE STANDING ON OTHER
            ROADS.

&&

LD
Local storm report, May 26, 1:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     RADCLIFF                37.82N 85.94W
05/26/2004                   HARDIN             KY   LAW ENFORCEMENT

            TREES WERE DOWNED.

&&

LD
Local storm report, May 26, 1:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     BLIZZARD         ELIZABETHTOWN           37.70N 85.87W
05/26/2004                   HARDIN             KY   LAW ENFORCEMENT

            TREES WERE DOWNED.

&&

LD
Local storm report, May 26, 1:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     COXS CREEK              37.90N 85.47W
05/26/2004                   NELSON             KY   AMATEUR RADIO

            TREES DOWN.

&&

LD
Local storm report, May 26, 1:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
229 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     ELIZABETHTOWN           37.70N 85.87W
05/26/2004                   HARDIN             KY   TRAINED SPOTTER

            POWER LINES WERE DOWNED IN ELIZABETHTOWN.

&&

LD
Local storm report, May 26, 1:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     SHEPHERDSVILLE          37.99N 85.71W
05/26/2004                   BULLITT            KY   LAW ENFORCEMENT

            TREES DOWN SW AND SE SHEPERDSVILLE

&&

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:09 PM CDTSevere Thunderstorm WarningLMKBreckinridge51 min
May 25, 7:31 PM CDTSevere Thunderstorm WarningLMKMeade29 min
May 25, 8:02 PM CDTSevere Thunderstorm WarningLMKHardin43 min
May 25, 8:07 PM CDTFlash Flood WarningLMKBreckinridge, Meade3 hr
May 25, 11:29 PM CDTSevere Thunderstorm WarningLMKGreen21 min
May 26, 12:21 PM CDTFlash Flood WarningLMKBreckinridge2 hr
May 26, 12:59 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin36 min
May 26, 1:07 PM CDTFlash Flood WarningLMKHardin83 min
May 26, 1:09 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson36 min
May 26, 1:24 PM CDTSevere Thunderstorm WarningLMKMarion, Washington36 min
May 26, 1:37 PM CDTSevere Thunderstorm WarningLMKAnderson23 min
May 26, 1:41 PM CDTSevere Thunderstorm WarningLMKButler34 min
May 26, 1:44 PM CDTSevere Thunderstorm WarningLMKBoyle, Mercer31 min
May 26, 2:01 PM CDTSevere Thunderstorm WarningLMKJessamine, Woodford29 min
May 26, 2:12 PM CDTSevere Thunderstorm WarningLMKCasey, Lincoln33 min
May 26, 2:16 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison34 min
May 26, 2:19 PM CDTSevere Thunderstorm WarningLMKAdair, Russell41 min
May 26, 2:47 PM CDTFlash Flood WarningLMKWarren103 min
May 26, 3:19 PM CDTFlash Flood WarningLMKBarren116 min
May 26, 5:11 PM CDTSevere Thunderstorm WarningLMKLogan34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.